I saw this question on another board– I didn’t want to add my reply to the other five answers already listed, so I’ll put it here for hopefully the next unfortunate person in ‘precipitated withdrawal’ to find.
For those who don’t know, precipitated withdrawal occurs when a person’s level of opiate stimulation is suddenly reduced by another medication blocking the receptor site. This occurs when an overdose patient is given an opiate antagonist such as IV naloxone. As soon as the naloxone hits the receptors in the brain, the oxycodone, methadone, heroin, or other agonist is ‘displaced’ and the receptor is ‘blocked’ by the naloxone. I actually did this to myself on several occasions back in my using days; once by out of desperation and stupidity using an unmarked syringe that contained naloxone, and two other times by ingesting naltrexone, an orally-active opiate blocker, in attempts to make myself ‘get clean’. Those experiences lead to my first comment about precipitated withdrawal: you won’t die… but you will wish that you did!
The active ingredient in Suboxone, buprenorphine, will cause withdrawal if a couple things are present: first if the person has taken an opiate agonist recently enough so that there is still agonist drug bound to the receptors, and second if the person’s tolerance is greater than that associated with about 30 mg of methadone– equal to the opiate-stimulating activity of Suboxone. If a person just took his first 20 mg of oxycodone, I wouldn’t expect the buprenorphine in Suboxone to induce withdrawal because at his tolerance level, his receptors will see buprenorphine only as an agonist– not as an antagonist. The rules are not ‘hard and fast’, but depend in a complex manner on the interaction between recent use, half-life of the recently-used drugs, and the person’s tolerance. For example, if a person is used to 600 mg of oxycodone per day, but hasn’t used for 24 hours—long enough to get most of the oxycodone out of the system—I would still expect the person to have precipitated withdrawal– because even after 24 hours without using, the person’s tolerance level will still be quite a bit higher than the ’30 mg of methadone’ level of stimulation caused by buprenorphine. There is a bit of an art to avoiding the withdrawal, but sometimes it can’t be avoided. For example, in the 600 mg oxycodone case, I could tell the patient to go without using for three days; that would be enough time for their tolerance level to drop closer to the ’30 mg methadone’ mark… but the person will feel utterly horrible during that time, and sometimes it is obvious that there is NO chance the patient will stay clean that long. So there are two choices; schedule an induction in three days and then cancel when the person breaks down and uses something the night before the induction, or shoot for 24 hours of clean time and let the patient know that he/she is going to be a bit sick at the induction.
The picture, by the way, is my puppie Eddie. A reader wrote that my addiction picture was ‘disturbing’– I replied that it is SUPPOSED to be disturbing! But I thought maybe a nice puppy picture would help everyone feel more comfortable. Moving on…
I should mention that the ‘proper way’ to manage the patient taking 600 mg of oxy per day is to taper the person down to the equivalent of 30 of methadone per day. This never works; first of all, it is illegal for any doc to taper opiates for the purpose of treating opiate addiction, unless the doc is part of a registered methadone center– and methadone centers, in my experience, are not interested in doing the work of tapering people off opiates. They tend to do what they want, and that is to increase the dose of methadone– not decrease it. But even if the patient found a doc willing to break the law and schedule a taper, the tapering schedule cannot be followed by the addict. I suddenly think of the old joke…’if I could walk THAT way, I wouldn’t need the talcum powder!’… as I think in a similar vein, ‘if I could do a taper, I wouldn’t need an addictionologist!!’
The good news is that precipitated withdrawal is much shorter than real withdrawal. IF you have precipitated withdrawal, all is not lost—providing you do the right things. First, understand that you are going to be sick for about 24-48 hours no matter what you do. Your choice, at this point, is: after you get better, will you be on Suboxone, or will you be using?
If you have PW (I’m sick of writing out Precipitated Withdrawal), the most important thing is to FINISH THE INDUCTION! Complete the dosing of Suboxone, as quickly as possible—take the full 8 or 16 mg. If you stop the induction early, after only 4 mg, you will likely end up using later in the day to try to overcome the block. That gets real dangerous, and only prolongs the misery– and in a few days when you finally have the Suboxone out of your body you will still be using. On the other hand, if you complete the dosing of Suboxone– take the full induction dose of 8 to 16 mg– you will be at a place where no amount of using will overcome the block (so don’t even try!). Try to deal with the withdrawal in the usual manner (clonidine, immodium, warm bath) and the next morning take another 16 mg dose of Suboxone. Keep dosing each morning—DON’T mess with multiple daily doses as they won’t help and they can potentially make it worse (if you take very large doses of Suboxone it becomes a pure antagonist). If you just keep dosing 16 mg per day each morning, by day two you will be much better, by day three you will be 90% better, and by day 4 you will be out of withdrawal. It’s fast—unless you play with it.
By day 4, you’re done with the misery and on Suboxone. Your addiction will be in remission, provided you do the other things required to get better—things which are usually fairly easy to accomplish if you have some level of desire for the sober life. And it is wonderful to have the chains removed! Once you are at this point, KEEP TAKING THE SUBOXONE! I read the comments at some sites about ‘coming off sub’—it is important that you understand that virtually ALL of those people—the ones who go on Suboxone, get their lives back, but then believe some idiot ranting that ‘they aren’t really sober’ and go off Suboxone— will only be using again, probably in a matter of weeks. It is so unfortunate… people go to these message boards and read ‘support’ and ‘encouragement’ to ‘get off Suboxone’, usually doing the taper wrong, suffering through unnecessary withdrawal, and blaming their misery on the Suboxone… Then they write with excitement how they are now ‘really clean’… But in a week they are gone from the message board, too busy to write, scrounging up money to buy dope—or more likely, selling their computer for the money for dope. It doesn’t work, people.
Is it ever possible to get off Suboxone? Yes– if you are willing to treat your addiction with something else, usually twelve-step-oriented recovery. Suboxone alone is not a cure– it is a means to induce remission of opiate addiction. For someone who got clean ‘the old fashioned way’, the glass is half full!